Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Asymptotic upper bounds for the coefficients in the Chebyshev series expansion for a general order integral of a function
HTML articles powered by AMS MathViewer

by Natasha Flyer PDF
Math. Comp. 67 (1998), 1601-1616 Request permission


The usual way to determine the asymptotic behavior of the Chebyshev coefficients for a function is to apply the method of steepest descent to the integral representation of the coefficients. However, the procedure is usually laborious. We prove an asymptotic upper bound on the Chebyshev coefficients for the $k^{th}$ integral of a function. The tightness of this upper bound is then analyzed for the case $k=1$, the first integral of a function. It is shown that for geometrically converging Chebyshev series the theorem gives the tightest upper bound possible as $n\rightarrow \infty$. For functions that are singular at the endpoints of the Chebyshev interval, $x=\pm 1$, the theorem is weakened. Two examples are given. In the first example, we apply the method of steepest descent to directly determine (laboriously!) the asymptotic Chebyshev coefficients for a function whose asymptotics have not been given previously in the literature: a Gaussian with a maximum at an endpoint of the expansion interval. We then easily obtain the asymptotic behavior of its first integral, the error function, through the application of the theorem. The second example shows the theorem is weakened for functions that are regular except at $x=\pm 1$. We conjecture that it is only for this class of functions that the theorem gives a poor upper bound.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (1991): 42C10
  • Retrieve articles in all journals with MSC (1991): 42C10
Additional Information
  • Natasha Flyer
  • Affiliation: Department of Atmospheric, Oceanic, and Space Sciences, University of Michigan, Ann Arbor, Michigan 48105
  • Email:
  • Received by editor(s): September 20, 1996
  • Received by editor(s) in revised form: March 3, 1997
  • Additional Notes: The author would like to express her deep appreciation and gratitude for the valuable discussions and comments of Prof. John P. Boyd at the University of Michigan. This work was supported by NASA Grant NGT-51409.
  • © Copyright 1998 American Mathematical Society
  • Journal: Math. Comp. 67 (1998), 1601-1616
  • MSC (1991): Primary 42C10
  • DOI:
  • MathSciNet review: 1474651